I was first diagnosed with osteoporosis about three years ago. My doctors put me on high doses of calcium and a medication called Fosamax. This medication was supposed to improve, or at least maintain, the volume of calcium in my bones. Fosamax is to be administered once on a weekly basis. I started taking the drug and it was only about two months into the treatment that I started seeing side effects. Some of the side effects of Fosamax seem like “normal” ailments and you wouldn’t think the symptoms were being caused by the medication. I suffered from more than one side effect, but some were severe and intolerable at times. Three of the worst Fosamax side effects I experienced were migraines, insomnia and pain and cramping in my joints and muscles.
Of the three major side effects of Fosamax I experienced, migraines were the worst. They would start as minor headaches but I couldn’t get any relief even with over-the-counter pain medications. I spoke to my doctor about this issue because the pain became unbearable at times. I told him that I felt this was a side effect of the Fosamax. He wasn’t convinced so I was put on migraine medications. This didn’t do anything to alleviate the pain either. The only thing I could do to lessen the pain was cold packs, dimly lit or dark rooms, and minimal noise. Although I found some relief the migraines didn’t stop.
Another side effect of Fosamax I experienced was insomnia. I had never had a problem sleeping until I started taking Fosamax. There were some nights that I would fall asleep but then wake up in the middle of the night and be wide-awake. Other nights I couldn’t fall asleep at all. This side effect wasn’t one that happened on occasion but became a recurring problem. I started taking sleeping pills and sometimes even this didn’t work. The insomnia issue, as a side effect of Fosamax, didn’t go away until I came off of the drug.
This third side effect of Fosamax I experienced was the most debilitating one for me. The migraines had limited my activity but the muscle and joint pain made it difficult for me to do anything at all. The muscle pain was usually in my lower legs. There were mornings that I would try to get out of bed and immediately collapse as if my legs weren’t functioning at all. I tried over-the-counter pain medicines but didn’t find much relief. The best therapy I came up with was alternating between heat and cold to help the muscles relax. The joint pain was mainly in my knees and would cause them to swell up. Again, heat and cold were the only things I found helpful in finding some relief.
I experienced other minor side effects of Fosmax including, but not limited to, nausea, difficulty swallowing and abdominal pain. Most of these other side effects of Fosamax could be “cured” with home remedies or over-the-counter medicines. I was taken off of Fosamax and put on a different drug to treat my osteoporosis. After coming off of the medication it took two to three months before the side effects began to subside. They did eventually go away and even the severe side effects of Fosamax that I experienced weren’t a problem anymore.